Montana, 2007High Wind in Montana, January 3, 2007
January 3, 2007 · NWS BYZ · 2 events in 1 county or zone
Deep low pressure over Southern Canada resulted in very strong winds across the Rocky Mountain Front Range and adjoining eastern foothills. The following wind reports were received: 52 mph sustained winds 6NE and 7NE Livingston.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure over Southern Canada resulted in very strong winds across the Rocky Mountain Front Range and adjoining eastern foothills. The following wind reports were received: 52 mph sustained winds 6NE and 7NE Livingston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 8:27 PM MST, 5 hours 43 minutes earlier.
Area forecast discussion, Jan 2, 8:27 PM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
827 PM MST TUE JAN 2 2007
.SHORT TERM...VALID FOR WED AND THU...
CANCELLED HIGH WIND WARNING FOR SOUTHERN WHEATLAND...NORTHERN
STILLWATER...AND NORTHERN SWEET GRASS COUNTIES. WINDS EARLIER
WERE SUSTAINED NEAR 50 MPH WITH GUSTS REPORTED AROUND 60 MPH.
HOWEVER AS THE SUN HAS SET WIND SPEEDS HAVE DECREASED TO AROUND 25
MPH WITH GUSTS TO AROUND 35 MPH. ALTHOUGH A FEW STRONGER GUSTS ARE
POSSIBLE...THE LOW LEVEL INVERSION GENERATED BY REMAINING SNOW
COVER LOOKS LIKE IT WILL SHELTER THE AREA FROM FURTHER DAMAGING
WINDS TONIGHT.
AS FOR THE REST OF THE WARNING AREA...WINDS NOW GUSTING TO AROUND
80 MPH IN THE LIVINGSTON AREA. WINDS HAVE BEEN SLOW TO PICK UP IN
NYE...BUT HAVE BEEN STRENGTHENING OVER THE PAST FEW HOURS. WITH
UPPER LOW TRANSITING THE AREA JUST NORTH OF THE CANADIAN
BORDER...SURFACE PRESSURE FALLS SHOULD CONTINUE THROUGH LATE
TONIGHT. COMBINED WITH SURFACE TEMPERATURES ALREADY IN THE MID 30S
ALONG THE FRONT RANGE OF THE BEARTOOTH AND ABSAROKA MOUNTAINS GAP
FLOW WINDS SHOULD STRENGTHEN A BIT FURTHER THROUGH AT LEAST
MIDNIGHT TONIGHT. UPDATED WARNING AND GRIDS TO REFLECT THIS. ALSO
HOLDING ONTO WARNING FOR THE JUDITH GAP AREA WITH FUNNELING
THROUGH THE GAP CONTINUING AS LONG AS PRESSURES CONTINUE TO FALL
OVER NORTH CENTRAL MONTANA. WINDS WILL PROBABLY SUBSIDE BY SUNRISE
HERE BUT WILL LET MID SHIFT MAKE THAT CALL.
FOR THE REST OF THE FORECAST...TWEAKED TEMPERATURES IN A FEW
AREAS. DESPITE STRONG WINDS AND WARMER AIR ALOFT TEMPERATURES HAVE
DROPPED INTO THE MID 30S IN LIVINGSTON. DEW POINTS REMAIN IN THE
20S ACROSS THE WEST HALF OF THE FORECAST AREA...SO IN AREAS WHERE
WINDS WILL SUBSIDE SOMEWHAT...THERE IS A GOOD CHANCE OF QUICKLY
COOLING INTO THE LOWER 30S AND POSSIBLY UPPER 20S. INCREASED CLOUD
COVER ACROSS THE AREA WITH COPIOUS MID AND HIGH LEVEL CLOUD COVER
STREAMING ACROSS THE AREA. REST OF FORECAST IN GOOD SHAPE. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
BRUNT OF ENERGY FROM THU NITE WAVE DROPS QUICKLY TO OUR SOUTH
FRI. AS NORTHERN STREAM TROF AXIS PASSES CANNOT RULE OUT SOME
LIGHT SNOW SHOWERS ON FRI...BUT WITH DRIER ANTICYCLONIC LOW LEVEL
FLOW WOULD EXPECT ANYTHING TO BE MINIMAL. GREATEST CHANCE OF SNOW
WILL BE OVER THE HIGHER TERRAIN PER RELATIVELY STEEP MID LEVEL
LAPSE RATES FOR A TIME...BUT AIRMASS SHOULD STABILIZE QUICKLY BY
FRI EVNG WITH BUILDING UPPER RIDGE AND WARMING ALOFT. MIXING/SUN
SHOULD ALLOW FOR TEMPS INTO THE LOWER OR MID 30S FRI DESPITE THE
COLD ADVECTION THU NITE.
FORECAST BECOMES SIGNIFICANTLY TRICKIER SAT THRU TUE AS A FAST WNW
FLOW SETS UP OVER THE AREA. OUR WESTERN MOUNTAINS WILL BE FAVORED
FOR SNOWFALL...AND CURRENT ABOVE CLIMATOLOGICAL POPS SEEM TO COVER
THIS FAIRLY WELL. DESPITE THE FAST FLOW...GFS/ECMWF AGREE TO BRING
SHORTWAVE ENERGY THROUGH LATE SAT OR SAT NITE. THIS ALONG WITH
CONVERGENCE WITH A WEAK FROPA WILL BE A PERIOD FOR POTENTIAL LIGHT
SNOW FOR OUR PLAINS. WARM FRONT THEN LIFTS BACK THROUGH SUN OR SUN
NITE AS UPPER FLOW AMPLIFIES A BIT...AGAIN LOOSELY AGREED UPON BY
THE MEDIUM RANGE MODELS. WILL SUSTAIN A BROADBRUSHED MENTION OF
SNOW SAT/SUN ACROSS THE LOWER ELEVATIONS. WILL CONTINUE POPS INTO
MON...THOUGH AS PREVIOUSLY MENTIONED BY MID SHIFT RIDGING AND
DOWNSLOPE FLOW BEHIND THE WARM FRONT MAY BRING US A DRY AND WARMER
DAY ON MON. TO TREND IN THIS DIRECTION HAVE LOWERED POPS A BIT IN
DOWNSLOPE AREAS AND HAVE RAISED TEMPS A BIT. BETTER CHANCE OF PCPN
AND ONSET OF COLDER WEATHER SHOULD BEGIN TUE OR POSSIBLY TUE NITE
WITH NEXT WAVE AND CANADIAN COLD FRONT.
TEMPERATURES SHOULD GENERALLY MAX OUT IN THE 30S EACH DAY THROUGH
THE EXTENDED. HAVE MADE LITTLE CHANGE TO CURRENT FORECAST WHICH IS
NEAR THE 00Z GUIDANCE AND ENSEMBLE MEANS...THOUGH THERE IS
POTENTIAL TO BE EITHER WARMER OR COLDER THAN THIS GIVEN NEARBY
BAROCLINIC ZONE. HAVE TRENDED LOWS UP ESPECIALLY IN THE WEST
GIVEN A COUPLE PERIODS OF STRONGER DOWNSLOPE FLOW...SAT AND AGAIN
POSSIBLY MON...AND CLOUD COVER/PCPN CHANCES.
AN ARCTIC COLD SNAP...EASILY THE COLDEST OF THE SEASON...CONTINUES
TO BE A DISTINCT POSSIBILITY FOR US BY THE MIDDLE OF NEXT WEEK AS
AN UPPER RIDGE AMPLIFIES OVER THE NORTH PACIFIC AND ALLOWS FOR A
NORTHERLY FLOW INTO THE NW CONUS. GFS/ECMWF SEEM TO HAVE LOCKED
ONTO A PERIOD OF COLD WITH BUILDING STRONG SFC HIGH FROM WED
THROUGH AT THE VERY LEAST THE END OF NEXT WEEK...THOUGH A GLANCE
AT BOTH GFS AND CANADIAN ENSEMBLES SHOW MUCH VARIABILITY IN THE
MAGNITUDE/DURATION OF THE COLD SPELL. STAY TUNED.
JKL
&&
.AVIATION...
VERY STRONG WINDS WILL CONTINUE IN THE LIVINGSTON AREA THROUGH THE
NIGHT INTO EARLY TOMORROW MORNING. GUSTY WINDS ARE ALSO EXPECTED
FROM THE MOUNTAINS EAST TO AROUND BILLINGS AT TIME TONIGHT. VFR
CONDITIONS WILL PREVAIL. A LOCAL AREA OF MVFR WILL BE POSSIBLE
NEAR THE MOUNTAINS TONIGHT INTO TOMORROW AS A WEATHER DISTURBANCE
MOVES CLOSER TO THE AREA. RASCH
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 034/048 028/043 023/034 019/035 021/035 022/037 022/031
00/E 43/O 32/S 02/S 32/S 32/S 22/S
LVM 033/045 027/037 020/030 025/033 020/032 018/033 020/031
03/R 54/S 42/S 03/S 32/S 32/S 22/S
HDN 032/048 022/045 021/037 015/037 018/037 018/039 020/034
00/B 42/O 32/S 02/S 32/S 22/S 22/S
MLS 030/046 025/043 020/035 013/034 016/034 014/035 011/031
00/B 32/S 22/S 02/S 32/S 22/S 22/S
4BQ 029/049 027/044 020/034 013/034 018/034 014/038 015/032
00/B 20/B 32/S 01/B 30/B 22/S 22/S
BHK 027/047 022/042 018/031 012/032 013/031 012/032 010/028
00/B 32/S 22/S 02/S 31/B 22/S 22/S
SHR 025/047 022/042 018/035 009/034 014/034 012/039 015/034
00/B 22/S 42/S 02/S 31/B 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY FOR
ZONES 63-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 2, 8:54 PM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
854 PM MST TUE JAN 2 2007
MTZ028>030-034-035-038>042-056-057-063>068-WYZ098-099-040400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
854 PM MST TUE JAN 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG WINDS OF 60 TO 80 MPH ARE OCCURRING AND WILL CONTINUE ALONG
THE FOOTHILLS OF THE BEARTOOTH AND ABSAROKA MOUNTAINS THROUGH
WEDNESDAY MORNING. WEAKER WINDS OF 20 TO 30 MPH WILL REMAIN OVER AREAS
WEST OF A SHERIDAN WYOMING TO ROUNDUP MONTANA LINE OVERNIGHT.
TRAVELERS ALONG INTERSTATE 90 WEST OF BILLINGS WILL ENCOUNTER
EXTREMELY STRONG CROSSWINDS AT TIMES...PARTICULARLY FROM
SPRINGDALE TO LIVINGSTON. DRIVERS OF HIGH PROFILE VEHICLES SHOULD
USE AN ALTERNATE ROUTE OF TRAVEL...OR POSTPONE TRAVEL UNTIL WINDS
SUBSIDE WEDNESDAY AFTERNOON.
ADDITIONAL AREAS OF STRONG WINDS INCLUDE THE JUDITH GAP AREA AS
WELL AS THE EASTERN FOOTHILLS OF THE BIG HORN MOUNTAINS. WINDS
GUSTING OVER 60 MPH ARE EXPECTED IN THE JUDITH GAP AREA...FOR
AREAS WEST OF SHERIDAN WYOMING GUSTS TO 50 MPH WILL LIKELY
DEVELOP AFTER MIDNIGHT TONIGHT. A HIGH WIND WARNING REMAINS IN
EFFECT FOR PORTIONS OF SOUTH CENTRAL MONTANA THROUGH 11 AM
WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL SLOWLY SUBSIDE THROUGH THE MORNING HOURS
WEDNESDAY INTO EARLY WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ031>033-036-037-058-040400-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
854 PM MST TUE JAN 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
STRONG WINDS WILL CONTINUE ALONG THE FRONT RANGE OVERNIGHT. USE
CAUTION IF TRAVEL TAKES YOU INTO THIS AREA...AND BE PREPARED FOR
STRONG CROSSWINDS ALONG PORTIONS OF INTERSTATE 90 WEST OF
BILLINGS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Livingston Area
- When
- January 3, 2:10 AM MST to 8:00 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
High Wind, Livingston Area
- When
- January 3, 5:20 AM MST to 8:00 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 3, 20071 death · 1 event
- Flooding in Washington, January 3, 2007$25,000 · 2 events
- Frost and Freeze in Michigan, January 3, 200711 events
- Winter Storm in Wyoming, January 3 to 4, 20077 events
- Heavy Snow in Alaska, January 3 to 5, 20077 events
- Winter Storm and Heavy Snow in California, January 3 to 5, 2007$3,000 · 63 kt wind · 5 events
- Heavy Snow in Idaho, January 3 to 4, 20074 events
- Blizzard in Alaska, January 3 to 4, 20072 events
- Heavy Snow in Idaho, January 3 to 4, 20072 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 3, 20072 events
- Heavy Snow in Washington, January 3, 20071 event
- Blizzard in Alaska, January 3, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9085, 9086.